Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 3, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2016, 8:59 PM CDT for 4 counties in South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 8:59 PM CDT (01:59 UTC)
Expired
Aug 3, 2016, 9:45 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The North Platte radar (KLNX), 206 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:08 PM CDTTSTM WND GST 58Pierre, SDPIERRE MESONET.
Aug 3, 9:50 PM CDTTSTM WND GST 574 Wsw Blunt, SDBLUNT RWIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2302 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KABR 040159
SVRABR
SDC065-075-085-117-040245-
/O.NEW.KABR.SV.W.0182.160804T0159Z-160804T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  EASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 945 PM CDT/845 PM MDT/

* AT 858 PM CDT/758 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  VIVIAN...OR 15 MILES NORTHWEST OF PRESHO...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FATE DAM AROUND 920 PM CDT. 
  CEDAR CREEK REC AREA AROUND 930 PM CDT. 
  JOE CREEK REC AREA AROUND 940 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4370 10013 4371 10019 4369 10021 4371 10023
      4370 10028 4372 10030 4372 10034 4374 10037
      4372 10042 4373 10045 4452 10056 4452 9983
      4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0158Z 264DEG 34KT 4402 10033 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
2 follow-up statements
860 
WWUS53 KABR 040236
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT WED AUG 3 2016

SDC075-040245-
/O.CAN.KABR.SV.W.0182.000000T0000Z-160804T0245Z/
JONES SD-
936 PM CDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JONES COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4370 10013 4371 10018 4451 10020 4452 9983
      4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0235Z 264DEG 34KT 4406 9984 

$$

SDC065-085-117-040245-
/O.CON.KABR.SV.W.0182.000000T0000Z-160804T0245Z/
STANLEY SD-HUGHES SD-LYMAN SD-
936 PM CDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES...

AT 935 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JOE CREEK REC
AREA...OR 12 MILES WEST OF LOWER BRULE...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4370 10013 4371 10018 4451 10020 4452 9983
      4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0235Z 264DEG 34KT 4406 9984 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
219 
WWUS53 KABR 040245
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT WED AUG 3 2016

SDC065-085-117-040255-
/O.EXP.KABR.SV.W.0182.000000T0000Z-160804T0245Z/
STANLEY SD-HUGHES SD-LYMAN SD-
945 PM CDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY...CENTRAL
HUGHES AND NORTHWESTERN LYMAN COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
      4370 10013 4371 10018 4451 10020 4452 9983
      4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0242Z 264DEG 34KT 4406 9984 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:37 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 3, 6:37 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
637 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 633 PM CDT WED AUG 3 2016

Storms are having a difficult time initiating and holding together
this evening. That said, the environment remains very favorable
for development and intensification, especially as the cold front
progresses east. Radar trends show a line of storms in western SD
heading for south central SD in an hour or two if they can
maintain themselves. Adjusted pops based on latest guidance and
radar trends. Otherwise the forecast remains on track.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 344 PM CDT WED AUG 3 2016

Watching progression of cold front this afternoon as it moves east
across the western Dakotas. Plenty of moisture and instability ahead
of the front and also noting the approach of a potent upper level
trough. Stage is set for development of strong to severe
thunderstorms over the next couple hours across the central Dakotas,
with activity moving east into the evening hours.

On Thursday, much drier air will be moving in behind the departing
cold front. Dewpoints will drop back into the 50s with high
temperatures cooling down into the low to mid 80s. Breezy northwest
winds can also be expected.

High pressure settles into the region Thursday night and remains in
control through the day Friday. This will bring lighter winds and
dry conditions. Low temperatures early Friday morning are forecast
to bottom out in the low to mid 50s for most areas.

.LONG TERM...(Saturday through Wednesday)
Issued at 344 PM CDT WED AUG 3 2016

Surface high pressure will be in place over the region at the
start of the long term period, as the area is between a couple
long wave troughs (over eastern Canada and the Pacific
Northwest). Between those troughs, an upper ridge will stretch
from the Northern Plains to the lee of the Canadian Rockies. That
ridge will remain in place through the weekend and possibly into
Monday, as the upper trough in the Pacific Northwest remains
nearly stationary. That should lead to a generally dry weekend as
the surface high departs to the east. There are a few indications
of a weak wave sliding across the area on Sunday, but the
potential doesn't appear to be strong enough to include any
slight chance PoPs at this time (especially with better moisture
to the south of the area).

For the first half of next week, the upper trough will slowly
shift east into the Northern Rockies and eventually the Northern
Plains by mid to late week. Therefore, would expect some
scattered thunderstorm potential (slight/chance PoPs) as weak
waves eject out ahead of the trough and through the area.

Finally for temperatures, expect highs to be at or slightly below
normal for the weekend before warmer air begins to move over the
area early next week out in front of the upper trough. That will
trend highs up into the upper 80s and lower 90s by the middle of
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 633 PM CDT WED AUG 3 2016

VFR conditions are expected through the period except in or near
stronger thunderstorms. A cold front will sweep through the region
tonight bringing the chance for strong to severe storms. At this
time, KPIR appears to be in line for TS by about 2z. Timing and
areal extent of other storm development is still questionable.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TMT
LONG TERM...SRF
AVIATION...Wise
Hazardous weather outlook, Aug 3, 9:56 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
956 AM CDT WED AUG 3 2016

MNZ039-046-SDZ005>008-010-011-017>023-041200-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
956 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SLIDE ACROSS THE REGION EARLY THIS
EVENING THROUGH THE OVERNIGHT HOURS. THIS COLD FRONT WILL BRING
THE POTENTIAL FOR SEVERE STORMS FOR MOST LOCATIONS. DAMAGING WINDS
AND LARGE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 8 PM CDT FOR COUNTIES ALONG
AND EAST OF THE JAMES RIVER.

SDZ003-004-009-015-016-033>037-045-048-051-041200-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
956 AM CDT WED AUG 3 2016 /856 AM MDT WED AUG 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SLIDE ACROSS THE REGION LATE THIS
AFTERNOON THROUGH TONIGHT. THIS COLD FRONT WILL BRING THE
POTENTIAL FOR SEVERE STORMS FOR MOST LOCATIONS. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS.

VERY WARM TEMPERATURES TODAY WILL COMBINE WITH LOW HUMIDITY AND
GUSTY SOUTHERLY WINDS TO PRODUCE HIGH TO VERY HIGH FIRE DANGER
WITH WEST RIVER COUNTIES.

IN ADDITION...HEAT INDICES WILL RISE INTO THE UPPER 90S AND LOWER
100S THIS AFTERNOON. THE COMBINATION OF HOT TEMPERATURES AND HIGH
HUMIDITY WILL LEAD TO THE INCREASED POTENTIAL FOR HEAT RELATED
ILLNESSES. IF OUTSIDE THIS AFTERNOON...MAKE SURE TO DRINK PLENTY
OF WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 5 PM CDT FOR COUNTIES WEST OF
THE JAMES RIVER.

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:10 PM CDTSevere Thunderstorm WarningABRJones, Stanley50 min
Aug 3, 8:23 PM CDTSevere Thunderstorm WarningABRHughes, Stanley37 min
Aug 3, 8:31 PM CDTSevere Thunderstorm WarningABRJones29 min
Aug 3, 9:34 PM CDTSpecial Weather StatementABRBuffalo, Hand, Hyde56 min
Aug 3, 9:56 PM CDTSpecial Weather StatementABRCampbell49 min
Aug 3, 10:09 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson66 min
Aug 3, 10:12 PM CDTTornado WarningABRMcPherson19 min
Aug 3, 10:35 PM CDTSevere Thunderstorm WarningABRBrown, McPherson40 min
Aug 3, 10:57 PM CDTSpecial Weather StatementABRSpink48 min
Aug 3, 11:16 PM CDTSevere Thunderstorm WarningABRBrown, McPherson44 min
Aug 3, 11:58 PM CDTSevere Thunderstorm WarningABRBrown, Marshall32 min
Aug 4, 1:04 AM CDTSevere Thunderstorm WarningABRJones41 min
Aug 4, 2:12 AM CDTSpecial Weather StatementABRBuffalo48 min
Aug 4, 2:38 AM CDTSpecial Weather StatementABRBuffalo52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.